Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 1, NWS Shreveport, LA

April 27, 2009Angelina County, Nacogdoches County, San Augustine County, Texas

NWS Shreveport, LA issued this flash flood warning at Apr 27, 2009, 8:12 PM CDT for Angelina County, Nacogdoches County, San Augustine County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2009, 8:12 PM CDT (01:12 UTC)
Expired
Apr 27, 2009, 11:03 PM CDT
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Angelina County, TX, Nacogdoches County, TX, San Augustine County, TX

What was reported inside it

TimeReportWhereRemark
Apr 27, 9:00 PM CDTFLASH FLOODZavalla, TXANGELINA COUNTY SHERIFFS OFFICE REPORTS MOST ROADS IN TOWN OF ZAVALLA ARE UNDER WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 1.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2009-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 889 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2009-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
889 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 280112
FFWSHV
TXC005-347-405-280500-
/O.NEW.KSHV.FF.W.0001.090428T0112Z-090428T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
812 PM CDT MON APR 27 2009

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN ANGELINA COUNTY IN EASTERN TEXAS...
  SOUTHEASTERN NACOGDOCHES COUNTY IN EASTERN TEXAS...
  SAN AUGUSTINE COUNTY IN EASTERN TEXAS...

* UNTIL MIDNIGHT CDT

* AT 805 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS OVER SOUTHEAST ANGELINA COUNTY
  SOUTHEAST OF HUNTINGTON. THE THUNDERSTORMS WERE MOVING NORTHEAST
  AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ZAVALLA...ETOILE...MACUNE...SAN AUGUSTINE AND BLAND LAKE

STRONG THUNDERSTORMS HAVE BEEN MOVING OVER THE SAME AREA OF 
DEEP EAST TEXAS SINCE 530 PM. RAINFALL AMOUNTS UP TO 5 INCHES
MAY HAVE OCCURRED SINCE 530 PM OVER SOUTHEAST ANGELINA AND PARTS
OF SAN AUGUSTINE COUNTIES IN EAST TEXAS.

FLASH FLOODING IS LIKELY TO OCCUR IN THOSE AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3112 9472 3164 9434 3160 9404 3159 9403
      3113 9409 3106 9428 3103 9446

$$

03
2 follow-up statements
000 
WGUS74 KSHV 280230
FFSSHV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
930 PM CDT MON APR 27 2009

TXC005-347-405-280500-
/O.CON.KSHV.FF.W.0001.000000T0000Z-090428T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NACOGDOCHES TX-SAN AUGUSTINE TX-ANGELINA TX-
930 PM CDT MON APR 27 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
ANGELINA...SAN AUGUSTINE AND NACOGDOCHES COUNTIES...

AT 918 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING.  THESE STORMS WERE
LOCATED JUST EAST OF MACUNE AND SAN AUGUSTINE...MOVING NORTHEAST 
AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN
AUGUSTINE...AND ZAVALLA TEXAS.

AT 900 PM...THE ANGELINA COUNTY SHERIFF REPORTED STREET FLOODING
IN AND NEAR ZAVALLA TEXAS. DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROADWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 3112 9472 3164 9434 3160 9404 3159 9403
      3113 9409 3106 9428 3103 9446

$$

03
000 
WGUS74 KSHV 280403
FFSSHV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1003 PM CDT MON APR 27 2009

TXC005-347-405-280406-
/O.CAN.KSHV.FF.W.0001.000000T0000Z-090428T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NACOGDOCHES TX-SAN AUGUSTINE TX-ANGELINA TX-
1003 PM CDT MON APR 27 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR ANGELINA...SAN
AUGUSTINE AND NACOGDOCHES COUNTIES...

RADAR INDICATES THE HEAVIEST RAINFALL HAS MOVED EAST OF THE AREA. 
ANY WATER ON AREA ROADWAYS SHOULD DRAIN AWAY OVER THE FEW HOURS.

LAT...LON 3112 9472 3164 9434 3160 9404 3159 9403
      3113 9409 3106 9428 3103 9446

$$

18

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Apr 27, 7:25 PM CDT, 47 minutes earlier.

Area forecast discussion, Apr 27, 7:25 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
725 PM CDT MON APR 27 2009

.DISCUSSION...
NEED AND UPDATE THIS EVENING TO INCREASE POPS DOWN SOUTH AND
MENTION THE LIKELIHOOD OF LOCALLY HEAVY RAINFALL AS PORTIONS OF THE
LOWER TOLEDO BEND AND SAM RAYBURN COUNTRY OF DEEP EAST TEXAS HAS
SEEN UPWARDS OF TWO TO THREE INCHES OF RAIN IN THE LAST FEW HOURS.
WILL HOLD SHY OF ISSUING A FLASH FLOOD WATCH BUT THIS MAY NEED TO
BE REVISITED LATER TONIGHT IF AND WHEN THE BOUNDARY REMAINS
ANCHORED ACROSS SE TX LIKE IM AFRAID IT MIGHT.

CONCERNING THE CONVECTIVE SEVERE THUNDERSTORM WATCH. TRULY DO NOT
BELIEVE WE WILL SEE ANY ADDITIONAL SEVERE DEVELOPMENT NORTH AND
WEST OF A MANSFIELD LOUISIANA TO EL DORADO ARKANSAS LINE BUT WHAT
CONCERNS ME IS THE DEVELOPMENT DISPLACEMENT OF THE 850MB THETAE
AXIS WHICH THE RUC SHOWS MOVING JUST SOUTH AND EAST OF THE I-30
CORRIDOR LATER TONIGHT. WHILE THE ATMOSPHERE IS WORKED OVER ACROSS
THIS REGION...IF WE CAN GET ANY DEVELOPMENT OF A LOW LEVEL JET
OVERNIGHT...THIS AREA WOULD BE PRIMED FOR ELEVATED THUNDERSTORMS
WHICH COULD PRODUCE LARGE HAIL. HOWEVER...THE MCS TO OUR SOUTH MAY
DISRUPT THE LOW LEVEL JET MATURING OVERNIGHT SO THERE ARE
DEFINITELY A LOW OF UNCERTAINTIES WITH THE REMAINDER OF THE
OVERNIGHT FORECAST.

FOR NOW...WILL HOLD ON TO THE SEVERE THUNDERSTORM WATCH UNTIL 900
PM AND WILL RETHINK A POSSIBLE FLASH FLOOD WATCH FOR OUR SOUTHERN
COUNTIES PARISHES WITH THE 900 PM UPDATE.

UPDATED ZONES OUT SHORTLY...13.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  65  80  64  83  65 /  70  80  40  30  30
MLU  65  80  63  83  63 /  50  60  40  20  30
DEQ  62  75  62  80  61 /  50  80  50  50  30
TXK  65  75  64  80  65 /  50  90  50  40  30
ELD  65  78  63  81  63 /  50  80  50  30  30
TYR  66  79  66  83  66 /  70  80  30  30  30
GGG  65  80  65  83  65 /  70  80  40  30  30
LFK  65  83  66  85  67 /  90  60  40  20  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

13
Hazardous weather outlook, Apr 27, 11:48 AM CDT, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1148 AM CDT MON APR 27 2009

ARZ050-051-059>061-070>072-LAZ001>004-010>012-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-281700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-CADDO-BOSSIER-WEBSTER-CLAIBORNE-DE SOTO-RED RIVER-
BIENVILLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-
UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
NACOGDOCHES-SHELBY-
1148 AM CDT MON APR 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS
AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A COLD FRONT WILL BE MOVING INTO NORTH CENTRAL TEXAS... SOUTHEAST
OKLAHOMA...AND WESTERN ARKANSAS THIS EVENING. STRONG TO SEVERE
THUNDERSTORMS WILL DEVELOP AND SPREAD NORTHEAST AHEAD OF THE
SYSTEM AS UPPER DISTURBANCES MOVE OVERHEAD IN A MOIST AND UNSTABLE
ATMOSPHERE. STORMS ARE EXPECTED TO PRODUCE LARGE HAIL...HIGH AND
DAMAGING WINDS...LOCALLY HEAVY RAINFALL AND ISOLATED TORNADOES.
RAINFALL AMOUNTS THROUGH TONIGHT WILL RANGE FROM ONE TO TWO INCHES
WITH ISOLATED AMOUNTS TO FOUR INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
A COLD FRONT WILL BECOME NEARLY STATIONARY ACROSS NORTHEAST TEXAS
INTO SOUTHWEST ARKANSAS ON TUESDAY...THEN LIFT BACK NORTH INTO
WEDNESDAY. STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP
AND SPREAD EAST AND NORTHEAST ACROSS THE AREA THROUGH THE WEEKEND.
STORMS ARE EXPECTED TO PRODUCE LARGE HAIL...HIGH AND DAMAGING
WINDS...LOCALLY HEAVY RAINFALL AND ISOLATED TORNADOES. RAINFALL
MAY BE HEAVY AT TIMES...WITH FLASH FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGERS EXPECTED THROUGH THE AFTERNOON AND OVERNIGHT.

ARZ073-LAZ005-006-013-014-017>022-TXZ165>167-281700-
UNION AR-LINCOLN-UNION LA-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-
WINN-GRANT-CALDWELL-LA SALLE-ANGELINA-SAN AUGUSTINE-SABINE TX-
1148 AM CDT MON APR 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA AND EAST
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT WILL BE MOVING INTO NORTH CENTRAL TEXAS... SOUTHEAST
OKLAHOMA...AND WESTERN ARKANSAS THIS EVENING. STRONG TO SEVERE
THUNDERSTORMS WILL DEVELOP AND SPREAD NORTHEAST AHEAD OF THE SYSTEM
AS UPPER DISTURBANCES MOVE OVERHEAD IN A MOIST AND UNSTABLE ATMOSPHERE.
STORMS ARE EXPECTED TO PRODUCE LARGE HAIL...HIGH AND DAMAGING WINDS...
LOCALLY HEAVY RAINFALL AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A COLD FRONT WILL BECOME NEARLY STATIONARY ACROSS NORTHEAST TEXAS
INTO SOUTHWEST ARKANSAS ON TUESDAY...THEN LIFT BACK NORTH INTO
WEDNESDAY. STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP
AND SPREAD EAST AND NORTHEAST ACROSS THE AREA THROUGH THE WEEKEND.
STORMS ARE EXPECTED TO PRODUCE LARGE HAIL...HIGH AND DAMAGING
WINDS...LOCALLY HEAVY RAINFALL AND ISOLATED TORNADOES. RAINFALL
MAY BE HEAVY AT TIMES...WITH FLASH FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGERS MAY BE NEEDED TONIGHT.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 7:19 PM CDTAreal Flood AdvisorySHVAngelina, Nacogdoches, San Augustine3 hr

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.